Quantcast

Cetirizine Zyrtec Antihistamine

An antihistamine is the drug most often prescribed to treat allergic reactions in adults and children. An allergic reaction is the inappropriate response of a person's immune system against harmless substances such as pet dander, dust, pollen, and certain foods. In such instances, the person's immune system releases chemical signals similar to those released when an infection is present. Allergy symptoms can manifest in the airways, digestive system, sinuses, or on the surface of the skin. Zyrtec is an over-the-counter antihistamine approved for the treatment of a broad spectrum of allergies and is classified as a non-sedating antihistamine.

How an Antihistamine Works

An antihistamine blocks the effects of the histamines released through allergic reactions to the aforementioned substances. An antihistamine does not entirely stop the release of histamines, but rather it inhibits their ability to promote the symptoms of the allergy.

The brand-name antihistamine Zyrtec is manufactured by McNeil Consumer Healthcare and distributed by Pfizer Pharmaceutical Corporation. However, there are a vast array of generic versions available in the United States, Canada, Germany, and the United Kingdom. Zyrtec was initially a prescription-only antihistamine; however, in 2007 its status was changed to a non-prescription drug. The active ingredient in Zyrtec is cetirizine.

Antihistamine Dosing for Adults and Children

The recommended dosage of Zyrtec for adults and children over the age of eight is one 10 mg tablet every 24 hours. If allergy symptoms are mild, 5 mg every 24 hours may be sufficient. A specially formulated version of the antihistamine called Zyrtec allergy syrup is available for children under eight years of age. In addition, those over 65 years of age should speak to a doctor before using Zyrtec or any antihistamine.

Generic vs. Brand Name Antihistamines

Generic versions of prescription drugs are regulated and must pass a variety of tests which compare them to their brand-name counterparts. The United States Food and Drug Administration (FDA) evaluates the two medications to determine if the generic version provides the same quality and effectiveness as the equivalent brand-name medication, and a rating is assigned based on this evaluation.

However, the protocol for rating over-the-counter medications is not as strict and the equivalence ratings are not used during the evaluation of a non-prescription drug. Therefore, no one can say with any degree of certainty that an over-the-counter generic medication is entirely equivalent to the brand-name drug. Generic products, though, typically contain the same active ingredients and are usually taken in the same dose.

Safety Considerations

An antihistamine should always be used as the label recommends, or as prescribed by a doctor. Self medicating or increasing one's dose without the advice of a physician can be dangerous. When using cetirizine or any antihistamine concurrently with a drug called theophylline, the antihistamine dose may need to be reduced or the theophylline dose adjusted. Just as with any antihistamine, ceterizine can result in sleepiness even though it is categorized as a non-sedating antihistamine. However, only 14 percent of Zyrtec users experience drowsiness.

 

latestnews